Hail, Butler
- When
- April 5, 3:06 PM CST
- Where
- Butler County, 6 mi SE of El Dorado
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -96.783
10 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 5, 2:19 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT TUE APR 5 2005 .DISCUSSION... FORECAST CONCERNS WILL BE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND THIS EVENING. DRYLINE EXTENDS ROUGHLY FROM HUTCHINSON SOUTHEASTWARD TOWARD PONCA CITY. THUNDERSTORMS ARE TRYING TO INITIATE ALONG THIS BOUNDARY OVER WESTERN PORTIONS OF THE FORECAST AREA, COINCIDENT WITH INTENSE LARGE-SCALE FORCING ASSOCIATED WITH MID-LEVEL LOW/COLD POCKET. ANOTHER AREA OF CONVECTION, LIKELY A BIT MORE ELEVATED IN NATURE, IS ONGOING OVER PORTIONS OF WESTERN AND CENTRAL KANSAS, ASSOCIATED WITH STRONG SFC-700MB CONVERGENCE AND STEEP LAPSE RATES UNDER COLD CORE. A THIRD AREA OF THUNDERSTORMS IS GETTING GOING JUST EAST OF THE KANSAS TURNPIKE, ASSOCIATED WITH WESTERN EDGE OF DEEPER MOISTURE. THINKING CONVECTION WILL EVENTUALLY MERGE INTO A NORTHWEST TO SOUTHEAST BAND STRETCHING FROM CENTRAL THROUGH SOUTH CENTRAL KANSAS. ADDITIONALLY, CONVECTION EAST OF THE TURNPIKE WILL LIKELY FILL IN AS MID-LEVEL COOLING SPREADS EAST AND CAP ERODES. ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THIS AFTERNOON THROUGH LATE THIS EVENING, IT APPEARS THE GREATEST SEVERE THREAT WILL BE ASSOCIATED WITH STORMS EAST OF THE KANSAS TURNPIKE DUE TO DEEPER MOISTURE. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN STEEP LAPSE RATES AND STRONG CURVATURE VORTICITY, THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS, GIVEN DOMINANT UNIDIRECTIONAL FLOW THROUGH THE TROPOSPHERE. SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH LATE EVENING. SEVERE THREAT BY MIDNIGHT SHOULD BE DIMINISHING, ALTHOUGH HAIL WILL STILL BE POSSIBLE WITH THE STRONGEST ACTIVITY OVER ESPECIALLY SOUTHEAST KANSAS. THEREAFTER, SHOWERS AND GENERAL THUNDERSTORMS SHOULD FILL SOUTHEAST INTO THE AREA, AND PERSIST THROUGH WEDNESDAY, AS LOW-MID LEVEL DEFORMATION ZONE NORTHWEST OF THE MID/UPPER LOW AFFECTS THE AREA. DEFINITELY HEAVY RAIN POTENTIAL THROUGH MIDNIGHT ASSOCIATED WITH ANY HEAVY THUNDERSTORMS, BUT THINKING HEAVY RAIN THREAT THEREAFTER SHOULDNT BE A BIG DEAL, GIVEN WEAKENING UPPER DYNAMICS AND WEAKENING MID-LEVEL FRONTOGENESIS. SHOWERS AND ESPECIALLY LOW CLOUDS WILL BE SLOW TO EXIT THE FORECAST AREA, AND SHOULD LINGER THROUGH WEDNESDAY NIGHT, CLEARING FROM THE WEST. ADDITIONALLY, WILL LIKELY BE VERY WINDY WEDNESDAY (FROM THE NORTH), ESPECIALLY OVER WESTERN PORTIONS OF THE FORECAST AREA, AS STRONG PRESSURE RISES OVERSPREAD THE AREA BEHIND THE STACKED SURFACE-UPPER LEVEL SYSTEM. MAY SEE SOME GUSTS UP TO 40 MPH. HOWEVER DUE TO BUSY SHORT-TERM CONDITIONS, OPTED TO HOLD OFF AN WIND ADVISORY ISSUANCE. MODEL GUIDANCE CONTINUES TO SHOW NEXT WEATHER MAKER AFFECTING THE PLAINS BY SATURDAY NIGHT OR SUNDAY. MODELS CONTINUE TO TREND CLOSING THIS SYSTEM OFF, WHICH MAY PROLONG PRECIPITATION CHANCES THROUGH EARLY-MID NEXT WEEK. INCREASED POPS TO CHANCE CATEGORY FOR THE WEEKEND, BUT NO OTHER SIGNIFICANT CHANGES MADE TO THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 61 43 65 / 60 70 20 0 HUTCHINSON 50 60 42 65 / 70 70 20 0 NEWTON 51 61 43 65 / 70 70 20 0 ELDORADO 52 62 43 64 / 60 70 30 5 WINFIELD-KWLD 51 62 44 65 / 50 70 30 0 RUSSELL 48 58 41 65 / 90 70 10 0 GREAT BEND 48 58 42 65 / 80 70 10 0 SALINA 51 59 42 65 / 80 70 20 0 MCPHERSON 50 60 42 65 / 70 70 20 0 COFFEYVILLE 54 64 46 63 / 60 70 40 10 CHANUTE 55 64 46 62 / 60 70 40 10 IOLA 55 64 45 62 / 70 70 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR THE ENTIRE FORECAST AREA. && KLEINSASSER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE APR 5 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 333 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH LATE THIS EVENING. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER THERE IS A SMALL CHANCE FOR A TORNADO OR TWO THROUGH EARLY EVENING. TWO SEVERE THUNDERSTORM WATCHES COVER ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 9 PM. THE SEVERE THUNDERSTORM THREAT SHOULD DIMINISH AFTER MIDNIGHT FROM WEST TO EAST. HOWEVER, SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY OVER SOUTHEAST KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO SPECULATE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MID EVENING HOURS AREAWIDE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KETCHAM/JMC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 221 PM CDT TUE APR 5 2005 KSZ052-053-069-070-093-094-098-052015- BUTLER-CHASE-CHAUTAUQUA-COWLEY-ELK-GREENWOOD-MARION- 221 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHASE...CHAUTAUQUA...COWLEY...ELK... GREENWOOD AND MARION COUNTIES... AT 219 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM LATHAM TO 8 MILES SOUTH OF SHIDLER...AND MOVING NORTH AT 45 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN AND COULD PRODUCE PENNY TO NICKEL SIZE HAIL AND WINDS UP TO 55 MPH THIS AFTERNOON. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY EVEN FURTHER AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /DARMOFAL
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050825- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 225 PM CDT TUE APR 5 2005 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT TUE APR 5 2005 KSZ047-048-050-067-082-091-092-052030- BARTON-ELLSWORTH-HARPER-KINGMAN-RENO-RICE-SUMNER- 235 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...HARPER...KINGMAN...RENO... RICE AND SUMNER COUNTIES... AT 232 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TURON...OR 19 MILES NORTHWEST OF KINGMAN...AND MOVING NORTH AT 35 MPH. OTHER THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON ACROSS THE ADVISORY AREA. THESE STORMS COULD STRENGTHEN AND PRODUCE PENNY TO NICKEL SIZE HAIL AND WINDS TO 55 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY EVEN FURTHER AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT TUE APR 5 2005 KSZ032-033-047-048-050-052130- BARTON-ELLSWORTH-LINCOLN-RICE-RUSSELL- 406 PM CDT TUE APR 5 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN...RICE AND RUSSELL COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLE RIVER...OR 22 MILES SOUTHEAST OF ELLSWORTH...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. OTHER THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON ACROSS THE ADVISORY AREA. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /CARUSO
The national radar mosaic for the moment the first event began.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443101, 5443102, 5443103, 5443104, 5443105, 5443106, 5443107, 5443108, 5443109, 5443111, 5443110.